Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 77, NWS Memphis, TN

December 9, 2023Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this tornado warning at Dec 9, 2023, 12:22 PM CST for Henry County, Weakley County, Tennessee. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2023, 12:22 PM CST (18:22 UTC)
Expired
Dec 9, 2023, 12:36 PM CST
In force
14 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Henry County, TN, Weakley County, TN

The radar

The Ft Campbell radar (KHPX), 88 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WFUS54 KMEG 091822
TORMEG
TNC079-183-091900-
/O.NEW.KMEG.TO.W.0077.231209T1822Z-231209T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1222 PM CST Sat Dec 9 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Weakley County in west Tennessee...
  Henry County in west Tennessee...

* Until 100 PM CST.
    
* At 1221 PM CST, a severe thunderstorm capable of producing a
  tornado was located over Cottage Grove, or 8 miles northwest of
  Paris, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Paris, Paris Landing State Park, Cottage Grove, Palmersville,
  Routon, Puryear, Jones Mill, Foundry Hill, Crossland, Buchanan,
  India, Mill Creek, Osage, Sunnyside, Whitlock, Porter Court,
  Conyersville, Pine Hill, and Big Sandy Unit Tennessee National
  Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3636 8809 3632 8810 3621 8845 3644 8860
      3650 8847 3650 8806 3647 8805 3644 8806
      3643 8804 3636 8799
TIME...MOT...LOC 1821Z 241DEG 38KT 3637 8843 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Schlessiger
1 follow-up statement
843 
WWUS54 KMEG 091836
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1236 PM CST Sat Dec 9 2023

TNC079-183-091845-
/O.CAN.KMEG.TO.W.0077.000000T0000Z-231209T1900Z/
Weakley TN-Henry TN-
1236 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR NORTHEASTERN WEAKLEY AND HENRY COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect for
Henry and Weakley Counties.

LAT...LON 3636 8809 3632 8810 3621 8845 3644 8860
      3650 8847 3650 8806 3647 8805 3644 8806
      3643 8804 3636 8799
TIME...MOT...LOC 1832Z 241DEG 38KT 3644 8827 

$$

Schlessiger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:26 AM CST, 56 minutes earlier.

Area forecast discussion, Dec 9, 11:26 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 AM CST Sat Dec 9 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER...

Issued at 1109 AM CST Sat Dec 9 2023

A 100-kt 500 mb jet streak is located over the OH Valley with the
Mid-South in the right entrance region. This is likely
contributing to the enhanced lift along the surface front and
strong thunderstorms north of I-40. This is also enhancing deep-
layer shear that will help organized storms through this evening.
Seasonably warm temperatures are already in place across the
region with readings in the 60s while further warm advection and
diabatic heating should warm temperatures another few degrees.
MLCAPE (instability) is on the order of 1000-1500 J/kg in the
warm sector which is plenty of fuel for thunderstorms in this
regime. Convection is ongoing along the surface cold front remains
subsevere currently, though wind gusts to 40 mph are certainly
possible (36 mph observed at the Blytheville ASOS). These storms
are also exhibiting significant vertical side-lobe contamination
due to the strong ambient flow and highly-tilted storms.

Storm mode is currently disorganized across the scope with one
discrete cell moving through Gibson County. We'll likely see
additional cells fit this bill over the next several hours with
storms generally lining up in the vicinity of the cold front.
Damaging wind will be a primary concern though cold temperatures
aloft will contribute to a large hail threat as well (especially
within the discrete storms). In addition, strong vertical wind
shear in the low-levels has increased effective SRH up to 200
m2/s2. This suggests a tornadic threat with some of these storms,
either via mesocyclone or QLCS mesovortex. Fortunately, the
Significant Tornado Parameter tops out around 1 throughout the
afternoon, suggesting a limited threat for strong (EF2+)
tornadoes. The one plus regarding the wind field is that low-level
winds have already veer to the SSW in most areas, so SRH isn't
expected to increase too much this afternoon. Finally, locally
heavy rainfall will be possible in areas where storms train. This
could result in minor flooding issues, especially in urban areas
(fallen leaves potentially clogging drains). We're likely to have
a watch issued in the near future.

MJ

&&

.SYNOPSIS...
Issued at 348 AM CST Sat Dec 9 2023

Severe thunderstorm chances will begin this afternoon with
primary threats including damaging winds and hail. Heavy rainfall
is also a concern and could result in localized flooding. By
this evening, precipitation chances will come to a close as
cooler, drier weather sets in across the area through at least
middle next week.

&&

.DISCUSSION...
(Today through Friday)
Issued at 348 AM CST Sat Dec 9 2023

The severe weather potential today remains the main weather story of
our forecast. Most of our area remains under a Slight Risk with a
few counties in NE Arkansas and the Missouri Bootheel under a
Marginal Risk for severe weather.

A deep longwave trough with an attached closed low pressure system
currently over Minnesota and a persistent cold front continue to
push east towards the Mid-South. Gulf moisture and strong southerly
winds continue to increase our dew points and theta-e values
creating a more favorable environment to support today's severe
weather. Current radar indicates a few lines of showers and
thunderstorms mainly over NE Arkansas and W Tennessee. Several sites
are reporting sustained winds around 10-15 kts, gusting up to 25 kts
out ahead of our aforementioned cold front. WWA supported shower
and thunderstorm chances will continue across our CWA through the
morning hours.

Severe thunderstorm chances increase for areas mainly south of I-40
as we head into the afternoon hours. Current CAMs indicate SB CAPE
values around 1500-1800 J/Kg, mid-level lapse rates 7 C/km, and bulk
shear values up to 60 kts. If dew points remain on an increasing
trend, supporting these severe parameters, damaging winds and hail
will be likely this afternoon as linear thunderstorms move across
the Mid-South. An interesting thing to note/look at is as our
CAPE values increase, our hodographs straighten out, creating a
not so great environment for tornado potential, though a few
tornadoes can not be ruled out at this time. Heavy rainfall
concerns also exist today as PWATS are up to 1.25 inches across
the Mid-South. Small streams and drainage ditches may quickly
become aggravated from heavy rains, resulting in flooding of
localized areas. Showers and thunderstorm chances will continue
through around noon tomorrow, though the severe threat should drop
out around 8 tonight.

As we move past our main weather story today, zonal flow aloft and a
surface high pressure quickly move in bringing dry, cooler weather
across our area. Temperatures will decrease and winds will fall back
to normal behind the aforementioned cold front creating a
pleasant weather week. Tomorrow will be pretty chilly with many
areas struggling to move out of the 40s. Temperatures over the
rest of the week will moderate into the low 50s to low 60s.

AEH

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Sat Dec 9 2023

Cold front about to cross the Mississippi River in west Tennessee
with a secondary boundary over portions of central and western
Arkansas. Ahead of cold front, line of thunderstorms will move
across west Tennessee and north Mississippi this afternoon. IFR
ceilings will cover areas of the Mid-South ahead of the front.
Behind the front, showers and isolated thunderstorms are possible
with ceilings improving to VFR levels. Precipitation will end as
drier air moves into region. Winds will shift from the south to
the northwest as cold front moves through. Wind speeds will be
between 10 and 15 knots with higher gusts for much of the forecast
period.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AEH
AVIATION...ARS

In the hours before

Special weather statement, Dec 9, 10:02 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1002 AM CST Sat Dec 9 2023

ARZ026>028-TNZ048-091630-
Poinsett AR-Craighead AR-Mississippi AR-Lauderdale TN-
1002 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT...NORTHERN MISSISSIPPI AND WEST CENTRAL
LAUDERDALE COUNTIES THROUGH 1030 AM CST...

At 1002 AM CST, Doppler radar was tracking a strong thunderstorm over
Caraway, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Leachville, Caraway, Luxora,
Dell, Burdette, Ashport, Little River, Etowah, Black Oak, Victoria,
Jolliff Store, Calumet, Dearman, Eastview, Lennie, and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 9042 3600 9003 3600 8990 3574 8975
      3565 9043
TIME...MOT...LOC 1602Z 251DEG 48KT 3578 9029

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Dec 9, 10:21 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1021 AM CST Sat Dec 9 2023

ARZ028-MOZ113-115-TNZ001-019-091645-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Dyer TN-
1021 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MISSISSIPPI...
PEMISCOT...SOUTHEASTERN DUNKLIN...NORTHWESTERN DYER AND SOUTHWESTERN
LAKE COUNTIES THROUGH 1045 AM CST...

At 1021 AM CST, Doppler radar was tracking a strong thunderstorm near
Steele, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Caruthersville, Gosnell, Hayti, Steele, Hayti Heights,
Cooter, Deering, Heloise, Holland, Lenox, Ayers, Calumet, Hathaway,
Woodland Corner, Tennemo, Boothspoint, Owl Hoot, Yarbro, and Rives.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3595 9005 3611 9005 3634 8964 3607 8944
TIME...MOT...LOC 1621Z 247DEG 43KT 3606 8993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Dec 9, 10:28 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1028 AM CST Sat Dec 9 2023

ARZ028-MOZ115-TNZ019-048-091700-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
1028 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...SOUTH
CENTRAL PEMISCOT...SOUTHWESTERN DYER AND NORTH CENTRAL LAUDERDALE
COUNTIES THROUGH 1100 AM CST...

At 1028 AM CST, Doppler radar was tracking a strong thunderstorm near
Dell, or near Blytheville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Gosnell, Cooter, Dell, Burdette, Heloise, Barr, Dearman,
Barfield, Tomato, Hightower, Tuckertown, Burton, Tiger Tail, Hickman,
Lens Ford, Wilson Junction, Stark City, Number Nine, and Armorel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9003 3591 9010 3611 8967 3588 8949
TIME...MOT...LOC 1628Z 244DEG 40KT 3587 8997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Dec 9, 10:51 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1051 AM CST Sat Dec 9 2023

ARZ028-MOZ115-TNZ019-048-091715-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
1051 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PEMISCOT...DYER AND NORTH CENTRAL LAUDERDALE COUNTIES
THROUGH 1115 AM CST...

At 1051 AM CST, Doppler radar was tracking a strong thunderstorm near
Heloise, or 13 miles south of Caruthersville, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dyersburg, Newbern, Bradleytown, Heloise, Unionville, Miston, Lenox,
Bishop, Ayers, Papaw Ridge, Porter Gap, Fowlkes, Bonicord,
Jenkinsville, Maxey, Rohoboth, Tiger Tail, Broadmoor, South Fork, and
Poplar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 8934 3598 8921 3586 8969 3602 8979
      3619 8951 3619 8949 3620 8949 3621 8946
TIME...MOT...LOC 1651Z 249DEG 40KT 3599 8963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Dec 9, 11:12 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 AM CST Sat Dec 9 2023

TNZ002-003-019-020-091745-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1112 AM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WEAKLEY...EASTERN
DYER...NORTHERN GIBSON AND SOUTHEASTERN OBION COUNTIES THROUGH 1145
AM CST...

At 1112 AM CST, Doppler radar was tracking a strong thunderstorm over
Newbern, or near Dyersburg, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dyersburg, Martin, Union City, Newbern, Dyer, Greenfield, Troy,
Kenton, Rutherford, Obion, Bradford, Sharon, Cloverdale, Bradleytown,
Miston, Trimble, Rives, Yorkville, Cat Corner, and Fowlkes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 8863 3599 8918 3600 8919 3599 8919
      3594 8939 3615 8955 3649 8895
TIME...MOT...LOC 1712Z 243DEG 59KT 3610 8932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Local storm report, Dec 9, 12:19 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1219 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Hail             2 E Newbern             36.12N 89.22W
12/09/2023  E0.88 inch       Dyer               TN   Public

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:31 AM CSTSpecial Weather StatementMEGShelby14 min
Dec 9, 4:12 AM CSTSpecial Weather StatementMEGFayette33 min
Dec 9, 4:25 AM CSTSpecial Weather StatementMEGHaywood35 min
Dec 9, 10:28 AM CSTSpecial Weather StatementMEGLauderdale32 min
Dec 9, 10:51 AM CSTSpecial Weather StatementMEGDyer24 min
Dec 9, 11:12 AM CSTSpecial Weather StatementMEGDyer, Obion33 min
Dec 9, 11:24 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley51 min
Dec 9, 11:30 AM CSTSevere Thunderstorm WarningMEGDyer, Gibson, Lauderdale, Obion45 min
Dec 9, 11:44 AM CSTTornado WarningMEGGibson, Henry, Obion, Weakley46 min
Dec 9, 12:08 PM CSTSevere Thunderstorm WarningMEGBenton, Gibson, Henry, Weakley52 min
Dec 9, 12:31 PM CSTSpecial Weather StatementMEGCrockett29 min
Dec 9, 12:37 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale38 min
Dec 9, 12:42 PM CSTTornado WarningMEGCrockett, Gibson, Haywood, Lauderdale20 min
Dec 9, 12:56 PM CSTSpecial Weather StatementMEGHenry34 min
Dec 9, 1:10 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Weakley50 min
Dec 9, 1:12 PM CSTSpecial Weather StatementMEGHaywood33 min
Dec 9, 1:19 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison41 min
Dec 9, 1:30 PM CSTTornado WarningMEGCarroll, Gibson20 min
Dec 9, 1:52 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Carroll, Henry38 min
Dec 9, 1:53 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Henry, Madison and 1 more35 min
Dec 9, 2:18 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson, Madison42 min
Dec 9, 2:22 PM CSTSevere Thunderstorm WarningMEGBenton20 min
Dec 9, 3:01 PM CSTSpecial Weather StatementMEGFayette, Hardeman29 min
Dec 9, 3:07 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henderson39 min
Dec 9, 3:13 PM CSTSpecial Weather StatementMEGHenderson32 min
Dec 9, 3:30 PM CSTSpecial Weather StatementMEGChester, Hardeman30 min
Dec 9, 3:45 PM CSTSpecial Weather StatementMEGHenderson30 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningMEGMcNairy53 min
Dec 9, 4:02 PM CSTSpecial Weather StatementMEGChester28 min
Dec 9, 4:04 PM CSTTornado WarningMEGMcNairy21 min
Dec 9, 5:29 PM CSTSevere Thunderstorm WarningMEGHardin16 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.